Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 36, NWS Huntsville, AL

May 15, 2009Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 15, 2009, 4:42 PM CDT for Lauderdale County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2009, 4:42 PM CDT (21:42 UTC)
Expired
May 15, 2009, 5:26 PM CDT
In force
44 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1735 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 15, 2:50 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 15, 2:50 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 PM CDT FRI MAY 15 2009

.DISCUSSION...
SCATTERED TSRA CONTINUE TO MOVE ACROSS THE TENNESSEE VALLEY AREA.
WITH NO MAJOR CLOUD COVER TO IMPEDE DESTABILIZATION...ACTIVITY GOT
OFF TO AN EARLIER START TODAY. A FEW OF THE STORMS HAVE BEEN STRONG
WITH REPORTS OF HAIL UP TO DIME SIZE IN MADISON CO AND FRANKLIN CO
TN. MESOANALYSIS SHOWS MODEST INSTABILITY...WITH MLCAPES AROUND 2000
J/KG...ACROSS MOST OF THE AREA. BUT BULK SHEAR IS VIRTUALLY NIL.
WITH DCAPES BETWEEN 500-1000 J/KG...BRIEF DAMAGING WINDS ARE THE
PRIMARY CONCERN WITH ANY STRONG STORMS THIS AFTERNOON AND EVENING.
SLOW STORM MOTIONS MEAN LOCALLY HEAVY RAINFALL COULD BE A CONCERN.
BRIEF FLASH FLOODING WAS REPORTED AROUND NOON IN NEW MARKET. ITS A
RATHER WARM DAY WITH TEMPS IN THE MID 80S ACROSS MUCH OF NORTH AL
AND SOUTHERN MIDDLE TN...EXCEPT IN RAIN-COOLED AREAS.

SHORT TERM (TONIGHT THROUGH MONDAY)...
PRIMARY SHORT TERM CONCERNS CONTINUE TO CENTER AROUND PRECIPITATION
THIS WEEKEND. MOST OF THE ONGOING SHOWERS ARE EXPECTED TO TAPER THIS
EVENING. HOWEVER THE 12Z SPC 4KM WRF AND 12Z HI-RES WRF HINT AT SOME
CONVECTION OVER NW ALABAMA BEFORE DAYBREAK. THUS WILL LEAVE CHANCE
POPS IN FOR THE OVERNIGHT HOURS. SATURDAY STILL LOOKS QUITE WET. WE
MAY SEE A BIT OF A BREAK IN THE PRECIP IN THE MORNING HOURS...WITH
SOME BREAKS IN THE CLOUDS ALLOWING TEMPS TO RISE INTO THE LOW TO MID
80S. OF COURSE THIS WOULD ONLY SERVE TO ENHANCE DEVELOPMENT ALONG
AND AHEAD OF THE APPROACHING COLD FRONT BY THE AFTERNOON HOURS. MUCH
LIKE THE PAST COUPLE DAYS...THERE WILL LIKELY BE RESPECTABLE
INSTABILITY BUT WIND SHEAR WILL BE LACKING. CONSEQUENTLY...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED...BUT A FEW SEVERE STORMS
CANNOT BE RULED OUT. MAIN THREATS WOULD BE STRAIGHT LINE WINDS AND
SMALL HAIL. HEAVY RAINFALL IN INDIVIDUAL STORMS COULD ALSO CAUSE
FLASH FLOODING CONCERNS IN LOCALIZED AREAS...BUT CONFIDENCE IN
WIDESPREAD FLOODING IS TOO LOW TO WARRANT ISSUING A WATCH.

MODELS CONTINUE TO BE QUICKER WITH FRONTAL PASSAGE SATURDAY NIGHT.
THOUGH SCATTERED LIGHT SHOWERS WILL STILL BE POSSIBLE SUNDAY
MORNING...I BELIEVE IT WILL MAINLY BE OVER SERN PORTIONS OF THE
CWA...AND AMOUNTS WILL PROBABLY BE LIGHT. MUCH COOLER AND DRIER AIR
WILL FILTER IN TO THE AREA THROUGHOUT THE DAY...AND SKIES MAY CLEAR
BEFORE SUNSET. MOS CONTINUES TO TREND DOWNWARD WITH MAX TEMPS BEHIND
THE FRONT SUNDAY. THE MAV ACTUALLY HAS A HIGH OF 61 FOR HUNTSVILLE.
LIKE YESTERDAY I OPTED TO TREND DOWNWARD WITH FORECAST HIGHS...BUT
NOT AS FAR AS MOS. SUN NIGHT LOWS ARE STILL EXPECTED TO REACH THE
40S AND SOME OF OUR TYPICALLY COOL LOCATIONS /THINK LYNCHBURG/ COULD
POSSIBLY REACH THE LOWER 40S.

IF YOURE IN TO SUNNY SKIES...DRY AIR...AND TEMPS IN THE 70S LIKE I
AM...THEN MONDAY IS GOING TO BE A GREAT DAY FOR YOU...WEATHER WISE
AT LEAST. ENJOY IT WHILE YOU CAN...BECAUSE SUMMERTIME WEATHER IS
KNOCKING ON THE DOOR.

-DL

LONG TERM (TUESDAY THROUGH FRIDAY)...
DRY CONDITIONS ARE EXPECTED FOR THE BEGINNING OF NEXT WEEK.
COOLER AND DRIER WEATHER WILL GIVE WAY TO WARM AND MUGGY
CONDITIONS MIDWEEK AS HIGH PRESSURE BUILDS INTO THE REGION.
AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE LOWER 80S WITH
DEWPOINTS IN THE LOWER 60S. A COLD FRONT WILL APPROACH THE
TENNESSEE VALLEY LATE NEXT WEEK... KEEPING THE CHANCES FOR SHOWERS
AND THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND.

ALSO WORTH NOTING IN THE EXTENDED IS THE FACT THAT MODELS ARE STILL
KEEPING A DEVELOPING LOW IN THE GOM/WRN ATLANTIC. GIVEN THAT THE
FORECAST IS 240 HRS FROM NOW...A LOT CAN OBVIOUSLY CHANGE.
HOWEVER...IT WILL BE SOMETHING WORTH WATCHING NOW THAT MORE MODELS
ARE ON BOARD WITH THE SOLUTION OF A POSSIBLE EARLY-SEASON TROPICAL
SYSTEM.

-12

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    66  83  56  65  47 /  30  90  80  30   0
SHOALS        65  81  56  67  47 /  30  90  80  30   0
CULLMAN       65  81  58  64  46 /  30  90  80  30  10
FAYETTEVILLE  64  80  56  65  46 /  30  90  80  30   0
ALBERTVILLE   63  81  58  66  46 /  30  90  80  40  10
FORT PAYNE    64  82  57  67  47 /  30  90  80  50  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

16/12
Hazardous weather outlook, May 15, 11:45 AM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1145 AM CDT FRI MAY 15 2009

ALZ001>010-016-TNZ076-096-097-160400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1145 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION
THROUGH THIS EVENING...AND MAY LINGER INTO TONIGHT AS A COLD FRONT
APPROACHES THE REGION FROM THE NORTHWEST. A FEW OF THESE STORMS MAY
BECOME STRONG TO SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS AND
FREQUENT LIGHTNING. HOWEVER...DUE TO ABUNDANT MOISTURE AND
RELATIVELY SLOW STORM MOTION...CONDITIONS ARE FAVORABLE FOR
LOCALIZED FLOODING WHERE STORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE COLD FRONT WILL SLOWLY MOVE INTO THE CENTRAL TENNESSEE VALLEY
SATURDAY AND SATURDAY NIGHT...PROMPTING ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE...BUT LOCALIZED FLOODING IS LIKELY TO REMAIN THE PRIMARY
THREAT. THE THREAT FOR RAIN AND THUNDERSTORMS WILL DIMINISH
SIGNIFICANTLY BY MIDDAY SUNDAY AS THE FRONT PUSHES SOUTH OF THE
TENNESSEE VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

BCC/CBD

In the hours before

Special weather statement, May 15, 2:01 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
201 PM CDT FRI MAY 15 2009

TNZ097-151930-
FRANKLIN-
201 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN FRANKLIN COUNTY UNTIL 230
PM CDT...

AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHERWOOD...OR 12 MILES SOUTHEAST OF
WINCHESTER...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ST. ANDREWS...SEWANEE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
Special weather statement, May 15, 3:01 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
301 PM CDT FRI MAY 15 2009

TNZ096-152030-
LINCOLN-
301 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 330 PM CDT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARMS...OR 7 MILES WEST OF FAYETTEVILLE...
MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FAYETTEVILLE.
  HOWELL.
  BELLEVILLE...PETERSBURG.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

CA
Local storm report, May 15, 3:18 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
318 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             NEW MARKET              34.91N 86.43W
05/15/2009  E0.25 INCH       MADISON            AL   PUBLIC

            AT NEW MARKET SCHOOL.

1215 PM     HAIL             3 SE MOORES MILL        34.82N 86.49W
05/15/2009  E0.50 INCH       MADISON            AL   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED ALONG WINCHESTER RD NEAR MOUNT
            CARMEL.

1240 PM     FLASH FLOOD      1 ENE NEW MARKET        34.92N 86.41W
05/15/2009                   MADISON            AL   EMERGENCY MNGR

            FLASH FLOODING FORCED THE CLOSURE OF OLD MOUNTAIN FORK RD
            NEAR WINCHESTER RD.

0102 PM     HAIL             DECHERD                 35.21N 86.09W
05/15/2009  E0.50 INCH       FRANKLIN           TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED...RELAYED BY WFO OHX.

&&

DL
Special weather statement, May 15, 3:25 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT FRI MAY 15 2009

ALZ001-002-152100-
COLBERT-LAUDERDALE-
325 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 400 PM CDT...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRIDE LANDING...OR 7 MILES WEST OF
TUSCUMBIA...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TUSCUMBIA.
  OAKLAND...SHEFFIELD.
  UNDERWOOD-PETERSVILLE...FLORENCE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

CA
Special weather statement, May 15, 3:47 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
347 PM CDT FRI MAY 15 2009

TNZ096-152130-
LINCOLN-
347 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 430 PM CDT...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLEVILLE...OR 7 MILES NORTH OF
FAYETTEVILLE...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BOONEVILLE.
  CHESTNUT RIDGE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

CA
Local storm report, May 15, 4:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             FAYETTEVILLE            35.15N 86.56W
05/15/2009  E0.25 INCH       LINCOLN            TN   EMERGENCY MNGR

&&

DL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:48 AM CDTSevere Thunderstorm WarningHUNMadison42 min
May 15, 12:31 PM CDTSevere Thunderstorm WarningHUNLimestone29 min
May 15, 3:51 PM CDTSevere Thunderstorm WarningHUNLauderdale24 min
May 15, 4:22 PM CDTSevere Thunderstorm WarningHUNLauderdale23 min
May 15, 5:17 PM CDTSevere Thunderstorm WarningHUNLimestone28 min
May 15, 5:46 PM CDTSevere Thunderstorm WarningHUNLimestone29 min
May 15, 5:59 PM CDTSevere Thunderstorm WarningHUNMadison31 min
May 15, 6:20 PM CDTFlash Flood WarningHUNMadison3 hr
May 15, 6:29 PM CDTSevere Thunderstorm WarningHUNMadison31 min
May 15, 1:09 PM CDTSevere Thunderstorm WarningHUNFranklin36 min
May 15, 1:11 PM CDTFlash Flood WarningHUNFranklin71 min
May 15, 3:59 PM CDTSevere Thunderstorm WarningHUNLincoln31 min
May 15, 4:19 PM CDTFlash Flood WarningHUNLincoln116 min
May 15, 4:38 PM CDTSevere Thunderstorm WarningHUNLincoln37 min
May 15, 4:48 PM CDTSevere Thunderstorm WarningHUNLincoln27 min
May 15, 5:29 PM CDTFlash Flood WarningHUNLincoln2 hr
May 15, 5:53 PM CDTSevere Thunderstorm WarningHUNLincoln52 min
May 15, 6:42 PM CDTSevere Thunderstorm WarningHUNLincoln33 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.